Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Baltimore/Washington

May 13, 2002Berkeley County, Jefferson County, Morgan County, West Virginia; Clarke County, Frederick County, City of Winchester, Virginia; Washington County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at May 13, 2002, 7:02 PM EDT for Berkeley County, Jefferson County, Morgan County, West Virginia; Clarke County, Frederick County, City of Winchester, Virginia; Washington County, Maryland. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2002, 7:02 PM EDT (23:02 UTC)
Expired
May 13, 2002, 7:45 PM EDT
In force
43 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Washington County, MD, City of Winchester, VA, Clarke County, VA, Frederick County, VA, Berkeley County, WV, Jefferson County, WV, Morgan County, WV

The radar

The Sterling radar (KLWX), 74 km from the middle of the area, began a volume at 23:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:04 PM EDTThunderstorm WindHancock, MDTrees, power lines, and traffic signs were blown down.
May 13, 7:15 PM EDTThunderstorm WindHedgesville, WVTrees were downed.
May 13, 7:18 PM EDTThunderstorm WindClear Spg, MDPower lines were snapped.
May 13, 7:30 PM EDTThunderstorm WindWinchester, VAA few trees were downed.
May 13, 7:30 PM EDTThunderstorm WindWest Portion, WVTrees were downed.
May 13, 7:40 PM EDTThunderstorm WindBerkeley Spgs, WVSmall limbs were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KLWX 132302
SVRLWX
MDC043-VAC043-069-840-WVC003-037-065-132345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
701 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND
  CITY OF WINCHESTER IN NORTHWEST VIRGINIA
  CLARKE COUNTY IN NORTHWEST VIRGINIA
  FREDERICK COUNTY IN NORTHWEST VIRGINIA
  BERKELEY COUNTY IN THE PANHANDLE OF WEST VIRGINIA
  JEFFERSON COUNTY IN THE PANHANDLE OF WEST VIRGINIA
  MORGAN COUNTY IN THE PANHANDLE OF WEST VIRGINIA

* UNTIL 745 PM EDT

* AT 657 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED FROM   
  6 MILES NORTH OF BERKELEY SPRINGS TO 10 MILES NORTHWEST OF         
  STEPHENS CITY...MOVING EAST AT 50 MPH.


WIND DAMAGE HAS BEEN REPORTED WITH THIS LINE OF THUNDERSTORMS. THESE 
THUNDERSTORMS COULD PRODUCE WINDS UP TO 75 MPH AS THEY MOVE RAPIDLY 
EASTWARD. 


TUNE INTO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3980 7827 3950 7835 3929 7838 3911 7847
          3904 7794 3927 7781 3947 7770 3975 7761


SMZ/DMW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 4:55 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 13, 4:55 PM EDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
455 PM EDT MON MAY 13 2002

...NEW WITH AFT ZONE PACKAGE...
WIND ADVISORY FAR W ZONES DUE TO STRONG POST FRONTAL COLD ADVECTION
AND PRESSURE FALLS. THANKS FOR COORD RNK. EXPECTING GUSTS AS HIGH AS
45 MPH ON RIDGES AFTER FRONT PASSES...ROUGHLY 8-11 PM. EAST OF
RIDGES...WINDY CONDITIONS OF UP TO 35 MPH GUSTS POSSIBLE OVERNIGHT.
WINDS STAY UP IN THE 20 TO 30 MPH RANGE THROUGH TUE EVE AS LOW
STALLS OVER NEW ENGLAND AND HIGH TRIES TO PRESS IN.

...CONTINUED WITH AFT PACKAGE...
BECAUSE OF CONTINUED THREAT OF SHRA/TSRA THRU FROPA HAVE CONTINUED
FLOOD WATCH FOR COUNTIES WHERE ITS ALREADY UP. OFFICIALLY IT GOES
THRU 4 AM BUT ANTICIPATE BEING ABLE TO LET IT EXPIRE CLOSER TO
MIDNIGHT. PRECIP WATER VALUES ARE STILL HIGH BUT SO FAR NO FLOODING
PROBLEMS HAVE BEEN REPORTED BECAUSE OF PROGRESSIVE NATURE OF CELLS.

ALSO...TOR WATCH CONTINUES FOR CWA E OF BLUE RIDGE THRU 7 PM...
EXCEPT FOR THREE FAR SW COUNTIES /CHO AREA/ THAT ARE UNDER SVR TSTM
WATCH THRU 8 PM. 1ST ROUND OF STORMS THAT FIRED WITH PRE FRONTAL
TROF HAVE MOVED EAST OF CWA. RADAR SHOWS ANOTHER LINE OF STORMS
DEVELOPING ALONG THE COLD FRONT NOW ACROSS CENT WV. THIS LINE WILL
BE CABABLE OF PRODUCING MORE STORMS OVER CWA SO WILL BE MONTORING IT
CLOSELY. SOME SUN BREAKING OUT IN W CWA WILL INCREASE INSTABILITY
AND IT WILL BE INTERESTING TO SEE HOW LINE REACTS WHEN REACHING
WORKED OVER AREAS IN E CWA.

...CHANGES TO 7 DAY FCST...
ONLY SIG CHANGE WAS SPEEDING UP FROPA ORIGINALLY EXPECTED SAT AFT TO
LATE FRI NIGHT. THIS CHANGE WAS SUPPORTED BY ECMWF...AVN EXTENSION
AND UKMET...THEY ALL AGREE ON THIS TIMING. THEREFORE...HAVE ADDED
PRECIP SHRA/TSRA TO FRI AND SAT MORN.  TEMPS SAT ALSO A BIT COOLER
BECAUSE FRONT WILL BE THRU BY THEN. HAVE GONE MOCLR SUN AND MON DUE
TO STRONG HIGH BUILDING IN.

.LWX...
DC...FLOOD WATCH FOR MONDAY NIGHT FOR ZONE DCZ001.

MD...SEVERE THUNDERSTORM WARNING UNTIL 500 PM EDT MONDAY FOR ZONE
MDC025. FLOOD WATCH FOR MONDAY NIGHT FOR ZONES MDZ002>007...
MDZ009>011.  WIND ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT
TUESDAY FOR ZONE MDZ002.

VA...FLOOD WATCH FOR MONDAY NIGHT FOR ZONES VAZ021... VAZ042...
VAZ053>054.  WIND ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT
TUESDAY FOR ZONES VAZ021...VAZ025>026.

WV...FLOOD WATCH FOR MONDAY NIGHT FOR ZONES WVZ048>055. WIND
ADVISORY FROM 900 PM EDT MONDAY UNTIL 900 AM EDT TUESDAY FOR ZONES
WVZ048>050...WVZ054>055.

MMARGRAF

In the hours before

Local storm report, May 13, 5:45 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 SW ROCKVILLE            MD   POSSIBLE TORNADO
05/13/02   MONTGOMERY                     REPORTED BY FORMER NWS
                                          EMPLOYEE

0325 PM    ELLICOTT CITY             MD   WIND DAMAGE
05/13/02   HOWARD                         TREES DOWN

0340 PM    NW BALTIMORE CITY         MD   1.00 INCH HAIL
05/13/02   BALTIMORE

0345 PM    N BALTIMORE CITY          MD   .88 INCH HAIL
05/13/02   BALTIMORE                      COVERED GROUND TO A DEPTH
                                          OF 3 INCHES

0350 PM    WHITE MARSH               MD   1.75 INCH HAIL
05/13/02   BALTIMORE                      NEAR RT 40 AND EBENEZER RD

0405 PM    ABINGDON                  MD   .75 INCH HAIL
05/13/02   HARFORD

0400 PM    EDGEWOOD                  MD   1.00 INCH HAIL
05/13/02   HARFORD

0345 PM    COUNTY WIDE               MD   WIND DAMAGE
05/13/02   BALTIMORE                      TREES AND POWER LINES DOWN
                                          IN NUMEROUS LOCATIONS
                                          ACROSS SOUTHERN PORTION OF
                                          THE COUNTY

0410 PM    SPESUTIE ISLAND           MD   55 MPH TSTM WIND GUST
05/13/02   HOWARD                         MEASURED AT INSTRUMENTED
                                          SITE AT ABERDEEN PROVING
                                          GROUND

SMZ
Local storm report, May 13, 5:45 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 SW ROCKVILLE            MD   POSSIBLE TORNADO
05/13/02   MONTGOMERY                     REPORTED BY FORMER NWS
                                          EMPLOYEE

0325 PM    ELLICOTT CITY             MD   WIND DAMAGE
05/13/02   HOWARD                         TREES DOWN

0340 PM    NW BALTIMORE CITY         MD   1.00 INCH HAIL
05/13/02   BALTIMORE

0345 PM    N BALTIMORE CITY          MD   .88 INCH HAIL
05/13/02   BALTIMORE                      COVERED GROUND TO A DEPTH
                                          OF 3 INCHES

0350 PM    WHITE MARSH               MD   1.75 INCH HAIL
05/13/02   BALTIMORE                      NEAR RT 40 AND EBENEZER RD

0405 PM    ABINGDON                  MD   .75 INCH HAIL
05/13/02   HARFORD

0400 PM    EDGEWOOD                  MD   1.00 INCH HAIL
05/13/02   HARFORD

0345 PM    COUNTY WIDE               MD   WIND DAMAGE
05/13/02   BALTIMORE                      TREES AND POWER LINES DOWN
                                          IN NUMEROUS LOCATIONS
                                          ACROSS SOUTHERN PORTION OF
                                          THE COUNTY

0410 PM    SPESUTIE ISLAND           MD   55 MPH TSTM WIND GUST
05/13/02   HARFORD                        MEASURED AT INSTRUMENTED                                           SITE AT
                                          ABERDEEN PROVING GROUND

SMZ
Local storm report, May 13, 6:20 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 SW ROCKVILLE            MD   POSSIBLE TORNADO
05/13/02   MONTGOMERY                     REPORTED BY FORMER NWS
                                          EMPLOYEE

0325 PM    ELLICOTT CITY             MD   WIND DAMAGE
05/13/02   HOWARD                         TREES DOWN

0340 PM    NW BALTIMORE CITY         MD   1.00 INCH HAIL
05/13/02   BALTIMORE

0345 PM    N BALTIMORE CITY          MD   .88 INCH HAIL
05/13/02   BALTIMORE                      COVERED GROUND TO A DEPTH
                                          OF 3 INCHES

0350 PM    WHITE MARSH               MD   1.75 INCH HAIL
05/13/02   BALTIMORE                      NEAR RT 40 AND EBENEZER RD

0405 PM    ABINGDON                  MD   .75 INCH HAIL
05/13/02   HARFORD

0400 PM    EDGEWOOD                  MD   1.00 INCH HAIL
05/13/02   HARFORD

0345 PM    COUNTY WIDE               MD   WIND DAMAGE
05/13/02   BALTIMORE                      TREES AND POWER LINES DOWN
                                          IN NUMEROUS LOCATIONS
                                          ACROSS SOUTHERN PORTION OF
                                          THE COUNTY

0410 PM    SPESUTIE ISLAND           MD   55 MPH TSTM WIND GUST
05/13/02   HARFORD                        MEASURED AT INSTRUMENTED                                           SITE AT
                                          ABERDEEN PROVING GROUND

SMZ
Local storm report, May 13, 6:27 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 SW ROCKVILLE            MD   POSSIBLE TORNADO
05/13/02   MONTGOMERY                     REPORTED BY FORMER NWS
                                          EMPLOYEE

0325 PM    ELLICOTT CITY             MD   WIND DAMAGE
05/13/02   HOWARD                         TREES DOWN

0340 PM    NW BALTIMORE CITY         MD   1.00 INCH HAIL
05/13/02   BALTIMORE

0345 PM    N BALTIMORE CITY          MD   .88 INCH HAIL
05/13/02   BALTIMORE                      COVERED GROUND TO A DEPTH
                                          OF 3 INCHES

0350 PM    WHITE MARSH               MD   1.75 INCH HAIL
05/13/02   BALTIMORE                      NEAR RT 40 AND EBENEZER RD

0405 PM    ABINGDON                  MD   .75 INCH HAIL
05/13/02   HARFORD

0400 PM    EDGEWOOD                  MD   1.00 INCH HAIL
05/13/02   HARFORD

0345 PM    COUNTY WIDE               MD   WIND DAMAGE
05/13/02   BALTIMORE                      TREES AND POWER LINES DOWN
                                          IN NUMEROUS LOCATIONS
                                          ACROSS SOUTHERN PORTION OF
                                          THE COUNTY

0410 PM    SPESUTIE ISLAND           MD   55 MPH TSTM WIND GUST
05/13/02   HARFORD                        MEASURED AT INSTRUMENTED
                                          SITE AT ABERDEEN PROVING
                                          GROUND

SMZ
Local storm report, May 13, 6:35 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION LAST REPORT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
545 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    1 SW ROCKVILLE            MD   POSSIBLE TORNADO
05/13/02   MONTGOMERY                     REPORTED BY FORMER NWS
                                          EMPLOYEE

0325 PM    ELLICOTT CITY             MD   WIND DAMAGE
05/13/02   HOWARD                         TREES DOWN

0340 PM    NW BALTIMORE CITY         MD   1.00 INCH HAIL
05/13/02   BALTIMORE

0345 PM    N BALTIMORE CITY          MD   .88 INCH HAIL
05/13/02   BALTIMORE                      COVERED GROUND TO A DEPTH
                                          OF 3 INCHES

0350 PM    WHITE MARSH               MD   1.75 INCH HAIL
05/13/02   BALTIMORE                      NEAR RT 40 AND EBENEZER RD

0405 PM    ABINGDON                  MD   .75 INCH HAIL
05/13/02   HARFORD

0400 PM    EDGEWOOD                  MD   1.00 INCH HAIL
05/13/02   HARFORD

0345 PM    COUNTY WIDE               MD   WIND DAMAGE
05/13/02   BALTIMORE                      TREES AND POWER LINES DOWN
                                          IN NUMEROUS LOCATIONS
                                          ACROSS SOUTHERN PORTION OF
                                          THE COUNTY

0410 PM    SPESUTIE ISLAND           MD   47 MPH TSTM WIND GUST
05/13/02   HARFORD                        MEASURED AT INSTRUMENTED
                                          SITE AT ABERDEEN PROVING
                                          GROUND

SMZ
Special weather statement, May 13, 6:46 PM EDT, 16 minutes before
MDZ002>004-VAZ027>031-042-WVZ050>053-055-140015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
646 PM EDT MON MAY 13 2002

...SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY WINDS MOVING THROUGH
EASTERN WEST VIRGINIA...

AT 645 PM DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS EXTENDING FROM ALLEGANY COUNTY THROUGH HAMPSHIRE
COUNTY TO WESTERN SHENANDOAH COUNTY.

THE SHOWERS AND THUNDERSTORMS ARE MOVING EAST-NORTHEAST AT 50 MPH
AND WILL AFFECT PORTIONS OF WESTERN MARYLAND...NORTHWEST VIRGINIA
AND THE EASTERN PANHANDLE OF WEST VIRGINIA DURING THE NEXT HOUR.

HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE POSSIBLE IN THESE SHOWERS
AND THUNDERSTORMS.

WALSTON

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 1:22 PM EDTSevere Thunderstorm WarningLWXJefferson23 min
May 13, 1:47 PM EDTSevere Thunderstorm WarningLWXJefferson43 min
May 12, 8:58 PM EDTSevere Thunderstorm WarningLWXArlington, Fairfax47 min
May 13, 12:51 PM EDTSevere Thunderstorm WarningLWXRockingham, City of Harrisonburg39 min
May 13, 12:59 PM EDTSevere Thunderstorm WarningLWXPage31 min
May 13, 1:12 PM EDTSevere Thunderstorm WarningLWXMadison, Page, Rappahannock, Shenandoah, Warren48 min
May 13, 2:21 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William39 min
May 13, 3:30 PM EDTSpecial Marine WarningLWX2 hr
May 13, 3:30 PM EDTSpecial Marine WarningLWX2 hr
May 13, 3:32 PM EDTSpecial Marine WarningLWX43 min
May 13, 4:06 PM EDTSpecial Marine WarningLWX39 min
May 13, 3:11 PM EDTTornado WarningLWXMontgomery34 min
May 13, 3:14 PM EDTTornado WarningLWXHoward31 min
May 13, 3:21 PM EDTTornado WarningLWXBaltimore, City of Baltimore24 min
May 13, 3:46 PM EDTTornado WarningLWXBaltimore, Harford, City of Baltimore29 min
May 13, 4:36 PM EDTSevere Thunderstorm WarningLWXHarford24 min
May 13, 7:20 PM EDTSevere Thunderstorm WarningLWXFrederick40 min
May 13, 7:57 PM EDTSevere Thunderstorm WarningLWXSaint Mary's33 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2002Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.